Generalized Roe schemes for 1D two-phase, free-surface flows over a mobile bed. (English) Zbl 1218.76033

Summary: The problem of two-phase, free-surface flows over a mobile bed is characterized by a hyperbolic partial differential equations system that shows nonconservative terms and highly nonlinear relations between primitive and conserved variables. Weak solutions of the present problem were obtained resorting both to the distribution theory and to the integral formulation of momentum conservation: the comparison of these two approaches allowed us to give a physical insight into the meaning of the nonconservative term across a discontinuity. Starting from this result, we derived the conditions necessary to obtain generalized, well-balanced Roe solvers without using the concept of a family of paths. Two numerical schemes based on the same set of matrices have been developed, one in terms of conserved variables and one in terms of primitive variables. The friction-source term has also been included by using an upwind approach. The capabilities and limits of the proposed schemes have been analyzed by comparison with exact solutions of Riemann problems and with numerical solutions obtained with the AWB-3SRS scheme.


76M20 Finite difference methods applied to problems in fluid mechanics
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
76T99 Multiphase and multicomponent flows
86-08 Computational methods for problems pertaining to geophysics
86A05 Hydrology, hydrography, oceanography


Full Text: DOI


[1] Alcrudo, F.; García-Navarro, P., Flux difference splitting for 1D open channel flow equations, International journal for numerical methods in fluids, 14, 1009-1018, (1992) · Zbl 0825.76539
[2] A. Armanini, L. Fraccarollo, G. Rosatti, Two-dimensional simulation of debris flows in erodible channels, Computers and Geosciences, doi:10.1016/j.cageo.2007.11.008 (in press).
[3] Brufau, P.; García-Navarro, P.; Ghilardi, P.; Natale, L.; Savi, F., 1D mathematical modelling of debris flow, Journal of hydraulic research, 38, 6, 435-446, (2000)
[4] Burguete, J.; García-Navarro, P., Efficient construction of high-resolution TVD conservative schemes for equations with source terms: application to shallow water flows, International journal for numerical methods in fluids, 37, 209-248, (2001) · Zbl 1003.76059
[5] Cao, Z.; Pender, G.; Wallis, S.; Carling, P., Computational dam-break hydraulics over erodible sediment bed, Journal of hydraulic engineering, 13, 7, 689-703, (2004)
[6] Capart, H.; Young, D.L., Formation of a jump by the dam-break wave over a granular bed, Journal of fluid mechanics, 372, 165-187, (1998) · Zbl 0941.86001
[7] Castro, M.; Milanés, A.P.; Parés, C., Well-balanced numerical schemes based on a generalized hydrostatic reconstruction technique, Mathematical models and methods in applied science, 17, 2055-2113, (2007) · Zbl 1137.76038
[8] Colombeau, J.F.; LeRoux, A.Y., Numerical techniques in elastoplasticity, (), 103-114
[9] Črnjarić-Žic, N.; Vucović, S.; Sopta, L., Extension of ENO and WENO schemes to one-dimensional sediment transport equation, Computers and fluids, 33, 31-56, (2004) · Zbl 1165.76359
[10] Dal Maso, G.; LeFloch, P.; Murat, F., Definition and weak stability of nonconservative products, Journal de mathematiques pures et appliquees, 74, 483-548, (1995) · Zbl 0853.35068
[11] Fraccarollo, L.; Capart, H., Riemann wave description of erosional dam-break flows, Journal of fluid mechanics, 461, 183-228, (2002) · Zbl 1142.76344
[12] Harten, A.; Lax, P.D.; Van Leer, B., On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM review, 25, 1, 35-61, (1983) · Zbl 0565.65051
[13] Hudson, J.; Sweby, P., Formulations for numerically approximating hyperbolic systems governing sediment transport, Journal of scientific computing, 19, 225-252, (2003) · Zbl 1081.76572
[14] Hungr, O., A model for the runout analysis of rapid flow slides, debris flows, and avalanches, Canadian geotechnical journal, 32, 610-623, (1995)
[15] Iverson, R., The physics of debris flows, Reviews of geophysics, 35, 245-296, (1997)
[16] Le Floch, Ph., Entropy weak solutions to nonlinear hyperbolic systems under nonconservative form, Communications in partial differential equations, 13, 669-727, (1988) · Zbl 0683.35049
[17] LeVeque, R.J., Numerical methods for conservation laws, (1992), Birkhäusen Verlag · Zbl 0847.65053
[18] Murillo, J.; García-Navarro, P.; Burguete, J.; Brufau, P., The influence of source terms on stability, accuracy and conservation in two-dimensional shallow flow using triangular finite volumes, International journal for numerical methods in fluids, 54, 543-590, (2007) · Zbl 1204.76023
[19] Parés, C.; Castro, M., On the well-balance property of roe’s method for nonconservative hyperbolic systems. applications to shallow-water systems, Esaim:m2an, 38, 5, 821-852, (2004) · Zbl 1130.76325
[20] Parés, C., Numerical methods for nonconservative hyperbolic systems: A theoretical framework, SIAM journal of numerical analysis, 44, 1, 300-321, (2006) · Zbl 1130.65089
[21] Roe, P., Approximate Riemann solvers, parameter vectors, and difference schemes, Journal of computational physics, 43, 357-372, (1981) · Zbl 0474.65066
[22] Rosatti, G.; Fraccarollo, L., A well-balanced approach for flows over mobile-bed with high sediment transport, Journal of computational physics, 220, 312-338, (2006) · Zbl 1158.86302
[23] Soares-Frazão, S.; le Grelle, N.; Spinewine, B.; Zech, Y., Dam-break induced morphological changes in a channel with uniform sediments: measurements by a laser-sheet imaging technique, Journal of hydraulic research, 45, SI, 87-95, (2007)
[24] Spinewine, B.; Zech, Y., Small-scale laboratory dam-break waves on movable beds, Journal of hydraulic research, 45, SI, 73-86, (2007)
[25] Sumer, B.M.; Kozakiewicz, A.; Fredsøe, J.; Deigaard, R., Velocity and concentration profiles in sheet-flow layer of movable bed, Journal of hydraulic engineering, 122, 549-558, (1996)
[26] Takahashi, T., Mechanical characteristics of debris flow, Journal of hydraulic division ASCE, 104, 8, 1153-1169, (1978)
[27] Toumi, I., A weak formulation of roe’s approximate Riemann solver, Journal of computational physics, 102, 360-373, (1992) · Zbl 0783.65068
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.